Any pharmacy in America is stocked with helpful and often necessary medications that don’t require prescriptions. These over-the-counter (or OTC) medications are, in many ways, the backbones of a functioning medical system. Doctors can trust patients to obtain and administer their own medications at the most basic level.
These drugs are readily available without prescription because medical professionals and our government have determined them to be safe, but that doesn’t mean they don’t carry risks. OTC medications can still cause adverse reactions, interfere with or intensify other medications, or be more powerful than expected. Here are some useful precautions to take with over-the-counter medicine so that you can manage your health more safely.
Check for Allergies
You may think you know all your allergies by now, but new allergies can occur later in life or reveal themselves with the introduction of medications you’ve never taken before. Many common medications can elicit allergic reactions in users. If you notice you’re reacting adversely to a new medication, whether it’s over-the-counter or prescription, you may want to consult an allergist to determine whether the reaction was due to an overreaction of your immune system.
Take the Minimum Effective Doses
To reduce your drug intake as much as possible, take only the minimum effective dose of over-the-counter medications. This will reduce the likelihood of issues such as ulcers from a high aspirin dosage, nausea from ibuprofen, and negative interactions with other drugs, which could arise from higher-than-necessary doses.
Consult Your Pharmacist Before Combining Medications
Pharmacy technicians ask, “Do you have any questions for the pharmacist?” with each transaction, but many customers decline to respond. They may be in a hurry, or they may simply not know what to ask. But this is the time to bring up which OTC medications you habitually take and to ask whether they may adversely interact with your prescription.
Be Mindful of Your Age
Drugs affect you differently as you age. As you lose bone, muscle, and water mass, some drugs can be more potent than they would’ve been for you ten to twenty years ago. Your body may metabolize these medications more rapidly than before—in some cases, too rapidly. For instance, drugs with anticholinergic, or neurotransmitter-blocking, effects become dangerously intensified in the elderly, leading to confusion, dizziness, sedation, and digestive issues. With OTC medications, take special care to avoid antihistamines, which can be too powerful for some seniors.
One of the most important precautions to take with over-the-counter medicine is to avoid overlapping doses. Always read labels to make sure the active ingredient in one over-the-counter medication isn’t present in another you’re taking, which could cause you to unknowingly overdose. For example, acetaminophen, a common pain reliever and fever reducer, occurs in many OTC products. An overdose can be serious or even fatal, so be sure to avoid situations like this.